ArtsAutosBooksBusinessEducationEntertainmentFamilyFashionFoodGamesGenderHealthHolidaysHomeHubPagesPersonal FinancePetsPoliticsReligionSportsTechnologyTravel

How sudden migraine attacks are treated with drugs

Updated on January 21, 2014
Source

Migraine is the second most common cause of all headaches. It affects around 15% of women and 6% men (Harrison 17th). It usually occurs episodically and sudden attack is characterized by throbbing and unilateral (one side of the head) headache. In addition, migraine pain is aggravated by movements and it is associated with nausea, vomiting, photophobia (sensitivity to light) and phonophobia (sensitivity to sound).

What are the other features of sudden migraine attacks?

In addition to above features, sudden migraine attacks can cause lightheadedness, visual disturbances such as fortification spectra, numbness, vertigo, diarrhea and confusional state.

How sudden migraine attacks are treated?

These attacks are treated with pain killers, serotonin agonists, and dopamine antagonists. There are numerous types of medications that can be used in above categories. Most of them can be given through oral route, but some can be administered through nasal and intravenous routes.

Medications that are given in sudden migraine attacks

NSAIDS are the commonest type. E.g. are Motrin, Naprosyn and Voltaren given in sudden severe migraine. However, they can cause gastric irritation as a side effect. In addition, acetaminophen (paracetamol) can be given as a mild pain killer with minimal side effects.

Common serotonin agonists used in sudden migraine attacks are ergotamine and Sumatriptan. They can be given through nasal, intravenous or oral route.

In addition, sudden migraine attacks can be treated effectively with dopamine antagonists such as Maxalon, Largactil and Stematil. These medications are usually available as oral and intravenous forms. These drugs have an additional property of treating nausea and vomiting.

Intravenous and nasal route are preferred when the patient has intractable vomiting. In addition, intravenous drugs can be given in sudden severe attacks to get an immediate pain relief.

Side effects of Medications used in migraine

Most of the above medications can cause side effects such as nausea, vomiting, gastric irritation, abnormal movements, and drowsiness and sleep disturbance. Therefore, in a severe migraine attack drugs should be given by a doctor who has experience in handling migraine.

Medication overuse headache

This is a complication of drug treatment of sudden severe migraine headache. Sometimes overuse of drugs can cause severe rebound headache as a side effect.

Conclusion

Sudden severe migraine headache is a very unpleasant problem. However, it can be treated effectively with medications. But these medications can also cause side effects and rebound headache. Therefore, an experienced doctor should manage acute severe migraine attacks.

Sources

Harrison’s principles of internal medicine 17th edition

Disclaimer and warning

This health related article is written by a Medical doctor and it is for information only. You should consult your doctor before starting or stopping any prescription medication. Even though, Medical information included in this article are current, they may change without notice.

Is the drug treatment effective for your migraine

See results

Comments

    0 of 8192 characters used
    Post Comment

    • JT Walters profile image

      JT Walters 6 years ago from Florida

      Aren't migranes usually mild temporal lobe seizures? And don't they need to be treated profolacting? Sorry for the miss spellings. I am not a doctor.

    • njmanura profile image
      Author

      Dr Manura Nanayakkara 6 years ago from Sri Lanka

      Migraine is caused by constriction of cranial arteries and sudden severe attacks are treated with pain killer drugs. To prevent further attacks you need to take different class of drugs for prophylaxis. I am hoping to write another hub on prophylaxis drugs. Hope this helps

      Manura

    • profile image

      jt walters 6 years ago

      Thanks for spelling prophylaxis for me. I couldn't have done it without you. Are you certain migranes are caused by constriction of cranila arteries? Somehow I have it in my simple non medical mind that they re caused by B-2 defificiencies and they are actually seizures? Do you do EEG on people with migranes? I bet you would see seizure activity. And somehow I think the migranes are caused by endocrine abnomalies like thyroid issues before menstration. I probbly spelled mentsration incorrectly as well.

      And once the HA goes untreated long enough all the B-2 in the world isn't goin to stop the migranes so they need to be put on prophlaxis. Right?

      I am just asking. Along time ago I was working on my PHD (I was a scientist.) so I have done quit a bit of research int his area so I think it would make a good study.

      Good writing and good to correspond. Thank you Manura.

    • njmanura profile image
      Author

      Dr Manura Nanayakkara 6 years ago from Sri Lanka

      There is no connection between seizures and migraine. However, both diseases can have common symptoms. Both can have aura, and various neurological phenomena.

      Migraine is precipitated by various factors for example menstruation and chocolate. They differ from individual to individual.

    • profile image

      jt walters 6 years ago

      Sorry about all the typos before. Really? I thought there was a grey area in migraine research particular with complex migranes in which the science can't determine if it is a seizure disorder or a migraine secondary to endocriine disroders. I'd provide you with the citations if you would like.

      Thanks for helping me with my spelling. All of us in our family are bad spellers. I believe it to be secondary to having so many laguages. Phonetics are illogical once you have more than one language. But I recognize this as a weakness I have and I apprecite your patience.

    • njmanura profile image
      Author

      Dr Manura Nanayakkara 6 years ago from Sri Lanka

      There may be some scientific research that i am not aware of, however, for all practical purposes we treat migraine and seizure disorders differently. I use medical texts such as Harrisons 17 th edition. I would be greatful if you could send me the citations.

      Thanks

      Manura

    • njmanura profile image
      Author

      Dr Manura Nanayakkara 6 years ago from Sri Lanka

      Small correction, migraine is caused by intracranial arterial dilatation, not constriction.

    • profile image

      jt wakters 6 years ago

      I will be glad to. Just to be cler I am not a doctor but a researcher. They are very differnet professions. I will happily send the links later today. I have errands this afternoon and I was planning on wrtiing another hub today but I willsend you the research links instead.

      I have a really great hub on the origins oc cancer which I wrote for the hubpages. It is a layman's versions of the research I did for an international endocrine society.

      I'll send the links in a few hours.

      Thanks for your time.

    • njmanura profile image
      Author

      Dr Manura Nanayakkara 6 years ago from Sri Lanka

      Thanks, i will go through them in the next morning,

    • profile image

      jt walters 6 years ago

      No problem. I usually always have resources for everything I write. I just don't provide them unless asked for because. It can be overwhelming to my audience but since you are a doctor and you requested, I was happy to provide.

      Again sorry for all my misspelling and typos. I had this problem when I was working on my PHD. I need a secretary desperately.

      Cheers!

    • njmanura profile image
      Author

      Dr Manura Nanayakkara 6 years ago from Sri Lanka

      I went through them but they do not confirm a link between migraine and seizures.

    • profile image

      Christina 5 years ago

      Hello, I stumbled upon this and found your conversation interesting. I suffer from about 3-4 migraines/wk and can't find a medicine

      that I can take which helps AND won't give me scary side allergic side effects. Any ideas? I am desperate for help! As far as if migraines are related to seizure disorders, why then was I prescribed several seizure drugs to treat my migraines? Supposedly these medicines help some migraine sufferers.

    • profile image

      christina22 5 years ago

      Hello, I stumbled upon this and found your conversation interesting. I suffer from about 3-4 migraines/wk and can't find a medicine

      that I can take which helps AND won't give me scary side allergic side effects. Any ideas? I am desperate for help! As far as if migraines are related to seizure disorders, why then was I prescribed several seizure drugs to treat my migraines? Supposedly these medicines help some migraine sufferers.

    • njmanura profile image
      Author

      Dr Manura Nanayakkara 5 years ago from Sri Lanka

      Dear christina22

      I am sorry to hear that many medications gives you nasty side effects. There is no direct relationship between seizures and migraine. But many drugs prescribed in seizures also used in treating neuropathic pain (pain due to nerve problems).

      Therefore, some drugs that are used in seizures are thought to be effective against migraine.

      In addition, exact mechanism of action of seizure drugs in migraine is also not known. But doctors know they are effective because clinical trials confirms it.

      Hope this helps

    Click to Rate This Article